Call us today

(702) 848-6223
Menu close
We are pleased to announce that we are now in-network with policies utilizing Behavioral Healthcare Options (BHO) Now in-network with policies utilizing Behavioral Healthcare Options (BHO).

What’s the Lethal Dosage of Xanax (Bars)?

Want to quit Xanax but afraid of the withdrawal? Our medical detox program keeps you safe and comfortable. Reach out for help at 702-848-6223 today.

Xanax is an anti-anxiety drug – also known as a benzodiazepine, or benzo – that is used to help people with anxiety disorders or seizures. It is the brand name version of the generic drug alprazolam. Used under the advice of a doctor and as instructed, this substance is generally considered safe.1

However, users can overdose if they take too much of the drug at one time, or if they take the drug in combination with other substances. 1

How Dangerous Is Xanax?

Xanax can be addictive. Regular users develop tolerance and will require higher amounts of the drug over time to achieve the same effect as when they started using it. Many people who build tolerance to the drug also become dependent and may develop the type of compulsive use that characterizes addiction.

Once a person has become dependent, it can be very risky to stop taking Xanax abruptly. Users may have severe withdrawal symptoms. These symptoms are not only uncomfortable, but can be dangerous or even deadly, especially in the case of long-term use or abuse of Xanax.
The symptoms include:1

  • Mild dysphoria.
  • Insomnia.
  • Abdominal and muscle cramps.
  • Vomiting.
  • Sweating.
  • Tremors.
  • Convulsions.
  • Panic Attacks.
  • Seizures.

Seizures are the most dangerous symptom and can result in death. It is possible to minimize these symptoms and get through detox safely by working with a medical professional.

Can You Overdose on Xanax?

There are various factors that can determine whether or not a particular dosage could be lethal. A person’s weight, age, state of health, and whether or not the person is taking other drugs at the time – particularly drugs that also suppress the nervous system, such as alcohol or opiates – factor into the likelihood and severity of overdose.

Multiple Drug Use and Xanax

When a person takes other drugs that suppress the nervous system with Xanax or other prescriptions drugs, they can overdose and stop breathing, resulting in death.

Alcohol and benzos are a particularly dangerous combination that can lead to slowed heart rate, breathing, and death. In 2011, there were 27,452 emergency department visits that involved benzodiazepines and alcohol.3,4

Similarly, the combination of Xanax and opioids can be a risk to health and life. In 2011, there were 50,561 emergency department visits that involved both benzodiazepines and opioids.4

Alcohol and benzos are a particularly dangerous combination.

Overall, a report from the Substance Abuse and Mental Health Services Administration found that combinations of benzodiazepines with opioid pain relievers or alcohol were associated with a 24% to 55% increase in the risk of a more serious outcome (hospitalization or death for people in the emergency department) compared to benzodiazepines alone.4

Because of these dangers, it is wise for a person who suspects addiction to Xanax to consult a doctor or seek treatment to safely withdraw from the drug. Medical detox is always necessary in cases of Xanax addiction or dependence. With comprehensive treatment, a person can receive the medical and therapeutic support needed to avoid relapse and enjoy long-term recovery.

Sources
  1.  Food and Drug Administration. Xanax.
  2. DrugBank. Alprazolam.
  3. National Institute on Drug Abuse. (2018). Commonly Abused Drugs Charts.
  4. Substance Abuse and Mental Health Services Administration. (2014). Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes. DAWN Report.